Alert archive / Montana / High Wind Watches in 2011

High Wind Watch 18, NWS Great Falls, MT

October 21, 2011

NWS Great Falls, MT issued this high wind watch at Oct 21, 2011, 4:05 AM MDT. It took effect at Oct 22, 2011, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2011, 4:05 AM MDT (10:05 UTC)
In effect from
Oct 22, 2011, 12:00 AM MDT
Expired
Oct 21, 2011, 1:08 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WWUS75 KTFX 211005
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MDT FRI OCT 21 2011

MTZ009-010-048-212200-
/O.NEW.KTFX.HW.A.0018.111022T0600Z-111024T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
405 AM MDT FRI OCT 21 2011

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON. 

* TIMING: STRONG WEST WINDS WILL DEVELOP LATE TONIGHT AND
  CONTINUE THROUGH THIS WEEKEND AS SEVERAL WEATHER DISTURBANCES
  ALONG WITH A STRONG UPPER-LEVEL JET MOVE OVER THE NORTHERN
  ROCKIES. THE STRONGEST WINDS ARE EXPECTED ON SATURDAY MORNING
  AND THEN AGAIN LATE SATURDAY NIGHT INTO SUNDAY MORNING.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED.
  LOCAL GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE THROUGH FAVORED
  CANYONS AND MOUNTAIN PASSES.

* IMPACTS: TRAVELERS WITH HIGH PROFILE VEHICLES SHOULD USE
  EXTREME CAUTION WHILE TRAVELING THIS WEEKEND...ESPECIALLY ON
  NORTH TO SOUTH ORIENTED ROADS SUCH AS U.S. 89.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
623 
WWUS75 KTFX 211908
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MDT FRI OCT 21 2011

MTZ009-048-220600-
/O.UPG.KTFX.HW.A.0018.111022T0600Z-111024T0000Z/
/O.NEW.KTFX.HW.W.0037.111022T1200Z-111024T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
108 PM MDT FRI OCT 21 2011

...HIGH WIND WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: GUSTY WEST WINDS WILL DEVELOP EARLY SATURDAY MORNING AND
  CONTINUE THROUGH THIS WEEKEND...AS A SERIES OF WEATHER
  DISTURBANCES ALONG WITH STRONG JET STREAM WINDS MOVE OVER THE
  NORTHERN ROCKIES. THERE WILL BE PERIODS WHEN WINDS WILL DECREASE
  FOR A FEW HOURS THEN STRENGTHEN AGAIN...WITH THE STRONGEST WINDS
  EXPECTED LATE SATURDAY NIGHT INTO SUNDAY MORNING.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
  EXPECTED. LOCAL GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE 
  THROUGH FAVORED CANYONS AND MOUNTAIN PASSES. 

* IMPACTS: TRAVELERS WITH HIGH PROFILE VEHICLES SHOULD USE 
  EXTREME CAUTION WHILE TRAVELING THIS WEEKEND...ESPECIALLY ON 
  NORTH TO SOUTH ORIENTED ROADS SUCH AS U.S. HIGHWAY 89.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ010-220600-
/O.UPG.KTFX.HW.A.0018.111022T0600Z-111024T0000Z/
/O.NEW.KTFX.HW.W.0037.111022T1800Z-111023T2100Z/
EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK
108 PM MDT FRI OCT 21 2011

...HIGH WIND WARNING IN EFFECT FROM NOON SATURDAY TO 3 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON SATURDAY TO 3 PM MDT
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: GUSTY WEST WINDS WILL DEVELOP AROUND MIDDAY SATURDAY AND
  CONTINUE THROUGH SUNDAY AFTERNOON...AS A SERIES OF WEATHER
  DISTURBANCES ALONG WITH STRONG JET STREAM WINDS MOVE OVER THE
  NORTHERN ROCKIES. THERE WILL BE PERIODS WHEN WINDS WILL DECREASE
  FOR A FEW HOURS THEN STRENGTHEN AGAIN...WITH THE STRONGEST WINDS
  EXPECTED LATE SATURDAY NIGHT INTO SUNDAY MORNING.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
  EXPECTED. LOCAL GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE THROUGH
  FAVORED TERRAIN LOCATIONS.

* IMPACTS: TRAVELERS WITH HIGH PROFILE VEHICLES SHOULD USE 
  EXTREME CAUTION WHILE TRAVELING THIS WEEKEND...ESPECIALLY ON 
  NORTH TO SOUTH ORIENTED ROADS SUCH AS U.S. HIGHWAY 89.

* LOCATIONS AFFECTED INCLUDE: CUT BANK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Oct 20, 10:55 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 20, 10:55 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT THU OCT 20 2011

AVIATION SECTION UPDATED

.UPDATE...
A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH WESTERLY FLOW ALOFT
WILL KEEP PERSISTENT CLOUDINESS OVER MUCH OF THE FORECAST AREA
THROUGH TONIGHT. BETTER CHANCES FOR SCATTERED SHOWERS FROM THIS
DISTURBANCE STILL APPEARS TO BE OVER THE WESTERN MTNS AND SOUTH OF A
LINE FROM ROUGHLY ROGERS PASS TO LEWISTOWN. WINDS WILL DIMINISH SOME
AS THE SURFACE TROUGH MOVES EAST AND A WEAKER NW PRESSURE GRADIENT
DEVELOPS OVERNIGHT. CURRENT FORECAST IS GENERALLY ON TRACK WITH NO
UPDATES PLANNED THIS EVENING. HOENISCH

&&

.AVIATION...
UPDATED 0500Z.
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD ACROSS SOUTHWEST
MONTANA THROUGH FRIDAY MORNING. AS A RESULT...EXPECT SCATTERED LIGHT
RAIN SHOWERS CURRENTLY OVER THE ROCKY MOUNTAIN FRONT TO GRADUALLY
SPREAD EASTWARD TOWARDS THE HELENA AND BOZEMAN AREAS BY 12Z FRIDAY
MORNING. ANY SHOWER ACTIVITY WILL BE LIGHT...BUT A FEW MOUNTAINS
COULD BE OBSCURED AT TIMES BY LOWER CLOUDS/PRECIPITATION. SURFACE
WINDS WILL INCREASE DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS ON FRIDAY IN THE CUT BANK AND GREAT FALLS AREAS. EXPECT
GENERALLY VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD OVER THE
NORTHERN PLAINS OF NORTH CENTRAL MONTANA. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT THU OCT 20 2011/
THIS AFTERNOON THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS NRN
ROCKIES AREA IN THE TRANSITION ZONE BETWEEN AN UPPER LEVEL TROUGH
OVER WESTERN CANADA AND A LARGE HIGH PRESSURE RIDGE OVER THE
SOUTHWEST STATES AND GREAT BASIN.  THIS IS PRODUCING A BROAD AREA OF
WESTERLY/ZONAL FLOW ALOFT OVER MONTANA WITH WEAK DISTURBANCES AND
SOME POCKETS OF PACIFIC MOISTURE EMBEDDED WITHIN THE FLOW.  ONE OF
THESE WEAK SYSTEMS WILL CONTINUE TO MOVE THROUGH OUR REGION THIS
AFTN/EVE...RESULTING IN A LOT OF CLOUDS BUT LITTLE TO SHOW FOR IT IN
TERMS OF PRECIPITATION...WITH JUST A FEW LIGHT RAIN/SNOW SHOWERS
ALONG THE NORTHERN ROCKY MTN FRONT. SYSTEM WILL MOVE INTO ERN MT
THIS EVE BUT THE NEXT DISTURBANCE IS CLOSE BEHIND...ALREADY LOCATED
IN CENTRAL WA/OR.  FORECAST MODELS ARE INDICATING THIS NEXT WAVE
WILL BE A BIT STRONGER AND CARRY A BIT MORE MOISTURE SO HAVE
INCREASED PROBABILITY OF PRECIP FROM GREAT FALLS SOUTH TO
BOZEMAN/DILLON FOR TOMORROW MORNING BUT OVERALL CHANCES ARE STILL
ONLY IN THE 20-35 PERCENT RANGE.  ANY PRECIP THAT THAT OCCUR WILL BE
LIGHT...JUST A FEW HUNDREDTHS OF AN INCH IN MOST CASES.  THE FRIDAY
SYSTEM EXITS QUICKLY INTO SOUTH CENTRAL MT...WITH DECREASING CLOUD
COVER AND DRY CONDITIONS EXPECTED OVER MUCH OF THE FORECAST AREA.
FLOW ALOFT BECOMES MORE NORTHWESTERLY ON SATURDAY...AS PART OF THE
LARGE CANADIAN TROF DRIFTS INTO NORTH CENTRAL CANADA.  THIS WILL
TIGHTEN THE GRADIENT BETWEEN THE TROF AND UPPER RIDGE...CREATING
BREEZY TO GUSTY WINDS OVER CENTRAL AND NORTH CENTRAL MT SAT AFTN/EVE
AND INTO SUN.  ADDITIONAL MOISTURE MAY BRING A FEW LIGHT SHOWERS
ALONG THE CONTINENTAL DIVIDE AND OVER NORTH CENTRAL COUNTIES.
TEMPERATURES WILL REMAIN CLOSE TO TYPICAL LATE OCT VALUES WITH HIGHS
IN THE MID 50S TO LOW 60S TOMORROW AND SATURDAY.
WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS IN DECENT
AGREEMENT TO START THE PERIOD. NORTHWEST FLOW ALOFT SATURDAY NIGHT
WILL BRING SHOWERS TO THE ROCKY MOUNTAIN FRONT. THE EUROPEAN MODEL
DEVELOPS WEAK UPPER RIDGING ON SUNDAY FOR GENERALLY DRY
CONDITIONS...THE EXCEPTION BEING ISOLATED SHOWERS OVER THE NORTHWEST
PORTION OF THE COUNTY WARNING AREA. WINDS DO INCREASE DURING THIS
TIME...THOUGH...WITH THE POSSIBILITY OF HIGH WINDS ALONG THE ROCKY
MOUNTAIN FRONT. WILL CONTINUE TO MONITOR THIS FOR THE TIME BEING. AN
UPPER TROF MOVES TO WESTERN MONTANA MONDAY. THE MODELS DIFFER WITH
THE EFFECTS OF THIS FEATURE WITH THE EUROPEAN MODEL DEPICTING A
DEEPER TROF AND MUCH WETTER CONDITIONS THAN THE GFS.
HOWEVER...MODELS ARE IN ENOUGH AGREEMENT REGARDING AT LEAST LIGHT
PRECIPITATION WITH NORTHERLY UPSLOPE WINDS THAT LIKELY POPS SEEM
WARRANTED AT THIS TIME FOR MONDAY AND MONDAY NIGHT. THE CHANCE FOR
MEASURABLE SNOW...THOUGH...AT LOWER ELEVATIONS SEEMS A BIT LOW...SO
MAY MENTION THE CHANCE FOR RAIN/SNOW MIX AT LOWER ELEVATIONS IN
HAZARDOUS WEATHER OUTLOOK. AS THE UPPER TROF MOVES EAST OF THE AREA
TUESDAY...CYCLONIC FLOW ALOFT WILL KEEP SCATTERED SHOWERS IN THE
PICTURE. MUCH COOLER AIR ASSOCIATED WITH THE UPPER TROF PASSAGE
TUESDAY WILL LIKELY BRING SNOW TO THE MOUNTAINS AND A MIX OF RAIN
AND SNOW TO THE PLAINS. AN UPPER RIDGE AMPLIFIES OVER THE WESTERN
UNITED STATES ON WEDNESDAY AND PUSHES EAST ON THURSDAY...USHERING IN
A DRIER AND WARMING PERIOD. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES ON SUNDAY BUT DROP TO NEAR SEASONAL AVERAGES MONDAY.
TEMPERATURES TUESDAY AND WEDNESDAY WILL LIKELY NOT MAKE IT OUT OF
THE 40S WITH NEAR SEASONAL READINGS RETURNING AGAIN ON THURSDAY.
EMANUEL/COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  59  47  62 /  20  10  20  10
CTB  34  57  43  59 /  20  10  10  10
HLN  38  59  41  61 /  30  20  10  10
BZN  35  59  36  60 /  30  30  10  10
WEY  28  50  29  50 /  20  20  10  10
DLN  35  58  36  57 /  20  20  10  10
HVR  32  61  42  66 /  10  10  10  10
LWT  37  58  40  61 /  10  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Oct 20, 2:47 PM MDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT THU OCT 20 2011

MTZ008>015-044>055-212100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
247 PM MDT THU OCT 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL TRACK SOUTHEAST FROM BRITISH COLUMBIA
ACROSS THE NORTHERN ROCKIES AND MONTANA MONDAY AND MONDAY NIGHT.
THIS SYSTEM WILL BRING A GOOD CHANCE FOR SOME AREAS TO SEE THE
FIRST SNOW OR RAIN/SNOW MIX OF THE SEASON...HOWEVER AT THIS TIME
PRECIPITATION AMOUNTS LOOK TO BE FAIRLY LIGHT AT LOWER ELEVATIONS
AND SIGNIFICANT ACCUMULATIONS ARE NOT ANTICIPATED. A COOLER
AIRMASS WILL ALSO ACCOMPANY THE ARRIVAL OF THIS SYSTEM WITH
OVERNIGHT LOW TEMPERATURES MONDAY AND TUESDAY NIGHT POTENTIALLY
DIPPING INTO THE TWENTIES ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 1:08 PM MDTHigh Wind WarningTFX39 hr

Nearby

High Wind Watches in Montana, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.